Changing Meds

This week begins my adventures in cross tapering to change anxiety meds. Over a year ago I started taking sertraline (the generic for zoloft). As expected, the transition took some time. The first few days I had heightened anxiety. My hands and my feet were sweating constantly. (Apparently it’s not that uncommon of a side effect as google autocompleted my query “zoloft hands” by adding “and feet sweating”.) But after a month or so I was feeling great. Afterwards, I did have to make minor adjustments to my dosage, but it was much smoother.
 
But, over a year later I’ve been continuing to deal with a common side effect of significant weight gain. I didn’t link the weight gain to my meds at first. I had first chalked it up to a combination of diet, exercise habits, and my metabolism slowing down in my 30’s. I made changes to my diet and exercise routine, but my weight gain continued. When I brought up some body issues I was facing, my therapist pointed out that it could very well be because of my medication.
 
If I’m being honest, the thought had crossed my mind. Yet, I was hesitant to deal with having to try another medication. I reasoned that no medication is without side effects. If I had to choose one of the common side effects, this one seemed livable. But I was glad that my therapist encouraged me to consider making a switch. After consulting my psychiatrist, I’m seeing how trintellix (an SSRI like zoloft/sertraline) works for me. She recommended it because weight gain is a much less common side effect for trintellix.
 
In a shocking turn of events, I was very anxious to begin this switch. I recalled the bad days when I started and then upped my first meds. But a strategy I found helpful was to alert my close friends to my plans. The night before my first dose of the new meds, I texted many of my close friends. I asked them for encouragement and to check in on me as their time/energy allows over the next few weeks. I’m also fortunate to be in a position where I could disclose this information to my co-PI’s. I knew I would get supportive responses from both of them.
 
I’m anticipating next week will be the harder one as I start dropping my dosage of sertraline while further upping the trintellix. But I’m feeling much better about facing that week because of all the supportive messages I’ve already gotten from friends and colleagues this week.

1 thought on “Changing Meds

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this:
search previous next tag category expand menu location phone mail time cart zoom edit close